Iowa, 2021

Hail and Damaging Winds in Iowa, June 22, 2021

June 22, 2021 · NWS DMX · 29 events in 6 counties and zones

A shortwave dropped across Iowa, helping to increase warm air advection and moisture transport into the area. Steep lapse rates around 8 C/km and MLCAPE of 1000 J/kg was accompanied by deep layer shear of over 40 knots, creating an environment supportive of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave dropped across Iowa, helping to increase warm air advection and moisture transport into the area. Steep lapse rates around 8 C/km and MLCAPE of 1000 J/kg was accompanied by deep layer shear of over 40 knots, creating an environment supportive of large hail. Scattered storms strengthened through the afternoon, with a few producing quarter to ping pong ball sized hail through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 2:03 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 22, 2:03 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
303 PM CDT Tue Jun 22 2021

.DISCUSSION.../Tonight through Tuesday/
Issued at 302 PM CDT Tue Jun 22 2021

Forecast Highlights:
* Scattered Storms (a Few Severe) to persist this evening. Main
  hazards will be large hail and damaging winds.
* Widespread showers and thunderstorms (a Few Severe) Thursday and
  Friday to bring beneficial rain to Iowa
* Storm chances will linger over the weekend and into early next
  week. Uncertainty in storm coverage, especially early next week.

Shallow shower and weak t-storms have been gradually developing
early this afternoon in an area of weak instability along warm
frontal boundary. Sfc dew points have been climbing steadily into
the upper 50s most locations. Latest CAM guidance continues to show
destabilization through early evening, yielding MLCAPE's in the
vicinity of 1000 j/kg (should low 60s sfc dew points be
realized). Meanwhile, weak shortwave energy dropping into the
state will assist in mid-level thermal destabilization. Effective
shear values of 45-55 knots will be more than enough to aid
convective organization. Unseasonably low freezing level suggests
hail will be the primary threat initially, eventually
transitioning to a damaging wind threat as convection congeals by
late afternoon/early evening. Shortwave trof and nose of LLJ
continues to push east overnight, taking any lingering
shower/thunderstorm activity with it.

Wednesday will be dry as northwest flow prevails. H85/H7 WAA will be
effective in capping any daytime convective chances. Lacking any mid-
level moisture/clouds, temperatures tomorrow will warm back into the
mid-upper 80s for most places. The pattern is flattened Wednesday
night by shortwaves ejecting from close low on the south end of
developing eastern Pacific Rex Block. Lead shortwave will push
storms into western IA after midnight Wednesday night. Damaging
winds would be the more likely hazard with this activity.

Widespread shower and thunderstorm chances return statewide on
Thursday and will continue into Friday as sfc boundary pulls up
stationary E-W across Iowa. PWATS climb above 2" during the period
and along with a series of embedded shortwaves will set the stage
for very good chances for widespread precipitation, some of which
may be heavy. Any flash flood concerns would be confined to urban
areas, as low soil moisture and crops in agricultural land will
mitigate substantial run-off. Looks like 1-3 inches of rain (lighted
amount in NW; heaviest SE), with locally higher amounts possible.
Day 3 WPC ERO is well positioned to capture this. Severe threat will
be possible on Thursday as well, with large hail/damaging winds once
again the primary associated hazards.

The front sags south on Friday, gradually dragging rainfall chances
with it. Best chance for severe looks to move into southeast IA and
MO. Although lingering convection will still be a possibility,
especially Friday Morning.

Upper trough will move into the upper midwest Sat-Tue will yield
nearly daily afternoon/evening shower/thunderstorm chances along
with temps that fall short of seasonal values.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1248 PM CDT Tue Jun 22 2021

Aviation impacts for the period will center around isolated to
scattered thunderstorms this afternoon. A few showers have been
able to develop across central IA, but not much organization noted
w/ this activity yet. Expect add'l weak development through around
20z, with strengthening and better organization expected
thereafter. Best chances look to be KFOD to KDSM initially,
spreading into KALO and KOTM afterwards. Will lean on VCTS at area
terminals until initiation occurs. There is some severe weather
threat in the stronger storms today...hail and damaging winds
primary associated hazards. Activity will fester this evening
before shifting east of central IA terminals by midnight. With the
exception of lowered visibilities in thunderstorms, VFR conditions
expected through the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hahn
AVIATION...Hahn
Hazardous weather outlook, Jun 22, 1:30 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
230 PM CDT Tue Jun 22 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
230 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are anticipated this afternoon and evening
and a few may be strong to severe with large hail and damaging
wind gusts the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday into Friday. Strong to severe
storms may be possible on Thursday. Heavy rainfall and localized
water issues may occur as well with potential for multiple rounds
of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Des Moines radar (KDMX), 7 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

27 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
June 22, 4:22 PM CST
Where
Polk County, 0.86 mi NE of Grimes
Measured
0.88 in hail
Reported by
Public
Coordinates
41.690, -93.790

Public report of nickel sized hail.

Hail, Polk

When
June 22, 4:25 PM CST
Where
Polk County, 1.38 mi N of Grimes
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.700, -93.800

NWS employee reported nickel to quarter sized hail.

Thunderstorm Wind, Dallas

When
June 22, 4:28 PM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.610, -93.860

Emergency manager reported 60 mph wind gust.

Hail, Polk

When
June 22, 4:30 PM CST
Where
Polk County, 1.48 mi SSW of Dodge Fld Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.660, -93.730

Trained spotter reported quarter sized hail.

Hail, Polk

When
June 22, 4:30 PM CST
Where
Polk County, 0.52 mi E of Grimes
Measured
1 in hail
Reported by
Public
Coordinates
41.680, -93.790

Report via mping of quarter sized hail.

Hail, Polk

When
June 22, 4:33 PM CST
Where
Polk County, 1.38 mi N of Grimes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -93.800

Delayed report of quarter sized hail. Time estimated via radar.

Hail, Polk

When
June 22, 4:35 PM CST
Where
Polk County, 1.24 mi SE of Rider
Measured
1 in hail
Reported by
Public
Coordinates
41.660, -93.760

Public report via mping of quarter sized hail.

Hail, Polk

When
June 22, 4:38 PM CST
Where
Polk County, 1.72 mi SW of Dodge Fld Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.660, -93.740

Report via social media of quarter sized hail.

Thunderstorm Wind, Dallas

When
June 22, 4:38 PM CST
Where
Dallas County, 2.07 mi S of Hadden Hill
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
41.590, -93.830

Personal weather station recorded 66 mph wind gust.

Hail, Polk

When
June 22, 4:39 PM CST
Where
Polk County, 1.24 mi NE of Clive
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.640, -93.760

Storm chaser reported quarter sized hail.

Hail, Sac

When
June 22, 4:39 PM CST
Where
Sac County, 0.51 mi E of Lytton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.430, -94.860

Trained spotter reported mostly pea to nickel sized hail with a few quarter sized stones mixed in.

Hail, Polk

When
June 22, 4:42 PM CST
Where
Polk County, 0.86 mi SW of Lovington
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -93.710

Quarter sized hail reported via mping.

Hail, Polk

When
June 22, 4:45 PM CST
Where
Polk County, 0.69 mi S of Clive
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.620, -93.780

Trained spotter reported lots of quarter sized hail.

Hail, Sac

When
June 22, 4:45 PM CST
Where
Sac County, 0.69 mi S of Lytton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.420, -94.870

Trained spotter reported ping pong ball sized hail.

Hail, Polk

When
June 22, 4:46 PM CST
Where
Polk County, 0.69 mi S of Windsor Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.590, -93.720

Trained spotter reported quarter sized hail.

Hail, Polk

When
June 22, 4:48 PM CST
Where
Polk County, 0.69 mi N of Johnston
Measured
1.5 in hail
Reported by
Public
Coordinates
41.680, -93.700

Report via mping of ping pong ball sized hail.

Hail, Polk

When
June 22, 4:49 PM CST
Where
Polk County, 1.03 mi W of West Des Moines
Measured
0.75 in hail
Reported by
Public
Coordinates
41.580, -93.740

Report via mping of penny sized hail.

Hail, Warren

When
June 22, 4:58 PM CST
Where
Warren County, 0.69 mi N of Norwalk
Measured
1 in hail
Reported by
Public
Coordinates
41.490, -93.680

Report via mping of quarter sized hail.

Hail, Warren

When
June 22, 5:00 PM CST
Where
Warren County, 1.38 mi N of Norwalk
Measured
0.88 in hail
Reported by
Public
Coordinates
41.500, -93.680

Report from social media of nickel sized hail relayed via social media. Time estimated via radar.

Hail, Warren

When
June 22, 5:05 PM CST
Where
Warren County, 0.86 mi NW of Summerset
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.440, -93.560

Trained spotter reported road completely covered with dime to quarter sized hail along highway G24 near Highway 65/69 intersection. Time estimated via radar.

Hail, Warren

When
June 22, 5:21 PM CST
Where
Warren County, 1.04 mi E of Indianola
Measured
0.75 in hail
Reported by
Public
Coordinates
41.370, -93.550

Report via mping of penny sized hail.

Hail, Warren

When
June 22, 5:22 PM CST
Where
Warren County, 0.86 mi SE of Indianola
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.360, -93.560

Emergency manager reported quarter to ping pong ball sized hail.

Hail, Warren

When
June 22, 5:25 PM CST
Where
Warren County, 0.86 mi SW of Ackworth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.360, -93.490

Ping pong ball sized hail along highway 92 east of Indianola. Time estimated via radar.

Hail, Warren

When
June 22, 5:30 PM CST
Where
Warren County, 2.81 mi S of Beech
Measured
1 in hail
Reported by
Public
Coordinates
41.340, -93.520

Report via mping of quarter sized hail.

Hail, Warren

When
June 22, 5:30 PM CST
Where
Warren County, 0.86 mi NE of Milo
Measured
0.75 in hail
Reported by
Public
Coordinates
41.290, -93.440

Report via mping of penny sized hail.

Hail, Warren

When
June 22, 5:31 PM CST
Where
Warren County, 2.81 mi S of Beech
Measured
1.5 in hail
Reported by
Public
Coordinates
41.340, -93.520

Report via mping of ping pong ball sized hail.

Hail, Greene

When
June 22, 5:40 PM CST
Where
Greene County, 0.69 mi S of Scranton
Measured
1.5 in hail
Reported by
Public
Coordinates
42.020, -94.550

Report via social media of ping pong ball sized hail. Time estimated by radar.

Hail, Greene

When
June 22, 5:50 PM CST
Where
Greene County, 4.61 mi WSW of Cooper
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.890, -94.430

Trained spotter reported half dollar sized hail.

Hail, Guthrie

When
June 22, 6:00 PM CST to 6:02 PM CST
Where
Guthrie County, Bagley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.850, -94.430

Emergency manager reported two to three minutes of dime to quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962253, 962254, 962255, 962256, 962257, 962258, 962259, 962260, 962261, 962262, 962263, 962264, 962265, 962266, 962267, 962268, 962269, 962270, 962271, 962272, 962273, 962274, 962275, 962276, 962277, 962278, 962279, 962280, 962281.